Electroconvulsive Therapy Considerations for Transgendered Patients

    loading  Checking for direct PDF access through Ovid

Abstract

As the transgender patient population continues to grow, health care providers will need to become aware of elements unique to the transgender community in order to provide the highest quality of care. Neuromuscular blockade with succinylcholine is routinely administered to patients undergoing electroconvulsive therapy (ECT). Decreased amounts or activity of pseudocholinesterase in serum can lead to prolonged duration of muscle paralysis. Causes of reduced action by pseudocholinesterase include genetically abnormal enzymes, reduced hepatic production, pregnancy, and various drug interactions. Estrogen supplementation taken by transitioning patients may affect the duration of neuromuscular blockade.

This is a case of a 32-year-old male-to-female transgender patient with prolonged apnea following ECT treatment for severe, refractory depression. Further investigation revealed the patient was on estrogen therapy as a part of her transition and laboratory testing demonstrated reduced serum pseudocholinesterase activity. Further laboratory testing demonstrated reduced serum pseudocholinesterase activity. Succinylcholine dosing was titrated to an appropriate level to avoid prolonged apnea in subsequent ECT treatments. Physicians and other health care providers are faced with a unique population in the transgender community and must be aware of distinctive circumstances when providing care to this group. Of specific interest, many transitioning and transitioned patients can be on chronic estrogen supplementation. Neuromuscular blockade in those patients require attention from the anesthesiology care team as estrogen compounds may decrease pseudocholinesterase levels and lead to prolonged muscle paralysis from succinylcholine.

Related Topics

    loading  Loading Related Articles